The Annals of Applied Probability

Algebraic convergence of Markov chains

Mu-Fa Chen and Ying-Zhe Wang

Full-text: Open access


Algebraic convergence in the $L^2$-sense is studied for general time-continuous, reversible Markov chains with countable state space, and especially for birth--death chains. Some criteria for the convergence are presented. The results are effective since the convergence region can be completely covered, as illustrated by two examples.

Article information

Ann. Appl. Probab., Volume 13, Number 2 (2003), 604-627.

First available in Project Euclid: 18 April 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J27: Continuous-time Markov processes on discrete state spaces 60F25: $L^p$-limit theorems

Markov chains algebraic convergence birth-death chains coupling


Chen, Mu-Fa; Wang, Ying-Zhe. Algebraic convergence of Markov chains. Ann. Appl. Probab. 13 (2003), no. 2, 604--627. doi:10.1214/aoap/1050689596.

Export citation


  • [1] CHEN, M. F. (1991). Exponential L2-convergence and L2-spectral gap for Markov processes. Acta Math. Sinica (N.S.) 71 19-37.
  • [2] CHEN, M. F. (1992). From Markov to Non-Equilibrium Particle Sy stems. World Scientific, Singapore.
  • [3] CHEN, M. F. (1994). Optimal Markovian coupling and applications. Acta. Math. Sinica (N.S.) 10 260-275.
  • [4] CHEN, M. F. (1996). Estimation of spectral gap for Markov chains. Acta Math. Sinica (N.S.) 12 337-360.
  • [5] CHEN, M. F. (1997). Coupling, spectral gap and related topics. Chinese Sci. Bull. 42 1321- 1327, 1409-1416, 1497-1505.
  • [6] CHEN, M. F. (1999). Analy tic proof of dual variational formula for the first eigenvalue in dimension one. Sci. Sinica 42 805-815.
  • [7] CHEN, M. F. and LI, S. F. (1989). Coupling methods for multidimensional diffusion processes. Ann. Probab. 17 151-177.
  • [8] DEUSCHEL, J. D. (1994). Algebraic L2 decay of attractive critical processes on the lattice. Ann. Probab. 22 264-283.
  • [9] DIACONIS, P. and STROOCK, D. W. (1991). Geometric bounds for eigenvalues of Markov chains. Ann. Appl. Probab. 1 36-61.
  • [10] FORT, G. and MOULINES, E. (1999). V -subgeometric ergodicity for a Hastings-Metropolis algorithm. Preprint. Available at mcmc/.
  • [11] JARNER, S. F. and ROBERTS, G. (2000). Poly nomial convergence rates of Markov chains. Preprint. Available at mcmc/.
  • [12] LIGGETT, T. M. (1989). Exponential L2 convergence of attractive reversible nearest particle sy stems. Ann. Probab. 17 403-432.
  • [13] LIGGETT, T. M. (1991). L2 rates of convergence for attractive reversible nearest particle sy stems: The critical case. Ann. Probab. 19 935-959.
  • [14] SALOFF-COSTE, L. (1997). Lectures on Finite Markov Chains. Lecture Notes in Math. 1665 301-413. Springer, Berlin.